Colorado, 2003

Tornado and Hail in Colorado, May 7, 2003

May 7, 2003 · NWS BOU · 2 events in 2 counties and zones

1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 7, 2:15 AM MST, 11 hours 15 minutes earlier.

Area forecast discussion, May 7, 2:15 AM MST, 11 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT WED MAY 7 2003

SHORT TERM DISCUSSION...AN INCREASE IN THUNDERSTORM COVERAGE CAN BE
EXPECTED ACROSS THE CWA DURING THE NEXT 24 HOURS. SEVERAL FACTORS
COMING TOGETHER FOR EVEN ISOLD SEVERE STORMS ACROSS NERN CO LATER
TDY AND THIS EVENING. BROAD UPPER LEVEL TROF ACROSS CENTRAL PORTIONS
OF CA AND NEVADA AND ASSOCD 110KT JET CORE WILL LIFT TO THE NE
ACROSS NERN CO THIS AFTN AND TNT PROVIDING FOR SOME SUPPORT ALOFT
FOR STORMS LATER TDY. IN ADDITION...INCREASING S-SE LOW LVL FLOW
WILL ADVECT SURFACE DEWPOINTS INTO THE LOWER AND MID 40S BY MIDDAY.
WITH THE SRLY FLOW...A DEN CYCLONE IS LIKLEY TO DEVELOP THIS MORNING
WITH A CONVERGENT BOUNDARY LIKELY TO SET UP JUST EAST OF THE DENVER
AREA. SHEAR PROFILE IN THE LOW LVLS STRENGTHENS DURING THE DAY WITH
STORM REL HELICITY VALUES OF 100-200 M2/S2. HOWEVER...ONLY MODERATE
INSTABILITY WILL TRY AND FACTOR AGAINST A MAJOR SEVERE WX DAY.
INTERACTIVE SOUNDINGS INDICATE CAPE VALUES ONLY BETWEEN 500-1000J/KG
AND POSSIBLY UP TO 1200J/KG OVER FAR NERN CO BY LATE IN THE DAY WITH
EVEN SOME SLIGHT WARMING ALOFT.

MAIN THREATS WILL BE LARGE HAIL AND A FEW WEAK TORNADOES FORMING
ALONG THE DEN COVERGENCE ZONE AND FURTHER EAST WITH THE STRONG SHEAR
PROFILE IN THE LOW LVLS. SPC HAS ALREADY TARGETED ERN CO FOR ISOLD
SEVERE AND THIS LOOKS FINE. CURRENTS FCSTS SEEM IN GOOD SHAPE AND
ALREADY HAVE SEVERE MENTIONED ACROSS FAR NERN CO. WILL PROBABLY ADD
A FEW MORE ZONES FOR SEVERE AND ADJUST TIMING/POPS.

NOT MUCH IN THE WAY OF STRATUS/FOG ATTM...EXCEPT ACROSS PTNS OF
SERN CO. LOW T/TD SPREADS ACROSS MUCH OF NERN CO SO WILL AT LEAST
KEEP SOME PATCHY FOG THIS AM. PROBABLY A LITTLE MORE HEATING THEN
PREVIOUSLY EXPECTED WITH LACK OF EARLY AM CLOUD COVER AND WILL BUMB
TEMPS UP SLIGHTLY. ENTREKIN

LONG TERM DISCUSSION...UNSETTLED PATTERN CONTINUES WITH SEVERAL WEAK
RIPPLES IN THE JET PASSING OVER OR JUST SOUTH OF US.  MAIN TROUGH
PASSES ABOUT SATURDAY.  LOTS OF QUESTIONS ABOUT THE DETAILS BUT WITH
GENERALLY SUBTLE FEATURES IT MAY NOT MAKE A LOT OF DIFFERENCE.
SLIGHT DRYING IN STORE THURSDAY AFTERNOON AND NIGHT.  FRIDAY SEEMS
TO BE THE MAIN QUESTION AS THE UPSTREAM SYSTEM MAY BEGIN TO SPREAD
SOME LIFT AND COOLING ALOFT AND ALSO PRODUCE UPSLOPE WINDS.  MODEL
CONSENSUS IS A SLOW ENOUGH TO HOLD THIS OFF UNTIL FRI NIGHT...WHICH
COULD PRODUCE A DAY WITH ONLY SHALLOW CONVECTION.  GIVEN THAT THERE
IS SOME UNCERTAINTY AND THERE WOULD LIKELY STILL BE A FEW
SHOWERS...I WILL LEAVE THIS FOR THE TIME BEING.  FOR SAT AND
BEYOND...GFS SEEMS IN THE MINORITY IN RUSHING A STRONG WAVE PAST US
AND KEEPING WESTERLY FLOW INTO THE EARLY PART OF THE WEEK.  OTHER
MODELS HAVE THE TROUGH GOING BY IN A COUPLE OF PIECES OVER THE
WEEKEND...THEN HAVING A BETTER DEFINED RIDGE AFTER THAT.  OUR
FORECAST IS MORE IN LINE WITH THIS CONSENSUS SO I WILL NOT MESS WITH
IT OTHER THAN TO TRIM HIGHS A BIT ON SAT.     GIMMESTAD

.DEN...NONE
Hazardous weather outlook, May 7, 10:00 AM MST, 3 hours 30 minutes before
COZ030>051-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND EASTERN SLOPES AND SPREAD TO THE EAST ACROSS THE URBAN CORRIDOR
AND NORTHEASTERN PLAINS DURING THIS AFTERNOON AND EVENING.  A FEW
OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
ALONG WITH A POSSIBLE TORNADO.

AN UPPER LEVEL TROUGH MOVING ACROSS THE CENTRAL ROCKY MOUNTAINS
THIS AFTERNOON AND NIGHT WILL PROVIDE ADEQUATE INSTABILITY FOR
MODERATE TO STRONG THUNDERSTORM DEVELOPMENT.  WITH A LOW FREEZING
LEVEL LARGE HAIL WILL BE THE MOST LIKELY THREAT...BUT ADEQUATE
WIND SHEAR WILL BE PRESENT FOR SUPERCELL DEVELOPMENT AND POSSIBLE
TORNADO FORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE PERIOD AS A SERIES OF
WEATHER DISTURBANCES MOVE ACROSS THE STATE.  THERE WILL BE A CHANCE
OF SHOWERS AND THUNDERSTORMS EACH DAY...WITH SNOW SHOWERS POSSIBLE
IN THE HIGHER MOUNTAINS.  THE CHANCE OF SHOWERS APPEARS TO BE
GREATEST FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

GARD/COOPER

The radar

The Denver radar (KFTG), 23 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Adams

When
May 7, 1:30 PM MST
Where
Adams County, 8 mi E of Bennett
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.750, -104.283

A tornado touched down briefly but did no damage.

Hail, Arapahoe

When
May 7, 2:48 PM MST
Where
Arapahoe County, 8 mi ENE of Byers
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -104.083

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360812, 5360813.